About 4 times in the past year, I develop a skin problem exculsively on my lips. Tiny bumps form (about half the size of a pinhead), and my lips look slightly swollen, yet feel very dehydrated and irritated. These symptoms last about 5 days and then I'm back to normal after some flaking. I cannot figure out what causes it, and I would also like to know if there is anything I can do to prevent it or help it and ease the irritation I experience. Any ideas on what this might be?
The medical name for your condition is cheilitis, roughly eczema of the lip. It's a sensitivity rarely triggered by something specific (toothpaste, lipstick, mouthwash, etc.), so unless you're convinced of such a correlation, I wouldn't look too hard for one.
Try using over-the-counter hydrocortisone 1% ointment, along with a heavy moisturizer like Aquaphor. Used regularly, these will quiet down each outbreak. In between, no need to do much of anything.
Cheilitis is not contagious, by the way. If my suggestion doesn't help, see a doctor about a more effective cortisone cream.
Ellen, have you eaten mangoes? I found out last year that I have a severe mango allergy. One of the symptoms was swollen itchy lips. Prednisone made it go away (after the Dr. and I tried lots of other things). No more mangoes for me!
I LIVE IN KONA, HAWAII AND GET MANGO RASH EVEN THOUGH I STAY AWAY FROM THEM. I USED TO GET THE RASH ON MY BODY-BEHIND MY KNEES, EARS AND INSIDE MY ELBOWS & JUST ALL OVER. I HAVE BEEN TREATED SEVERAL TIMES WITH THE CORTISONE SHOT AND STEROIDS. tHE LAST TWO REACTIONS I HAD CONSIST OF SWOLLEN, ITCHY LIPS THAT PROGRESS INTO WEEPY BLISTERS AND INTENSE BURNING. THREE DAYS AGO I GOT IT AGAIN AND WENT STRAIGHT TO THE DOC, GOT METHYLPREDNISOLONE AND TRIAMCINOLONE ACETONIDE DENTAL PASTE... MY QUESTIONS ARE1) WHY ISNT THIS HELPING? I CANT EVEN DRINK WATER AND MY OWN SALIVA FEELS LIKE ACID BURNING MY LIPS 2)IS THERE SOMETHING ELSE THAT I CAN TAKE TO STOP THIS REACTION SOONER? I RECOGNISE IT SO QUICKLY NOW THAT I WAS ON THE STEROID FOR TWO DAYS BEFORE IT BLISTERED, BUT IT DOESNT SEEM TO HELP 3) WHY DON'T I GET THE RASH ON MY BODY ANYMORE? IT IS ONLY ON MY LIPS AND IN MY MOUTH..AND WILL MY SYMPTOMS GET WORSE?PLEASE HELP! IM IN AGONY AND I CANT TALK OR EAT!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.